Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 149, NWS Binghamton, NY

June 23, 2011Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 23, 2011, 2:54 PM EDT for Oneida County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2011, 2:54 PM EDT (18:54 UTC)
Expired
Jun 23, 2011, 4:00 PM EDT
In force
66 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 70 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WUUS51 KBGM 231854
SVRBGM
NYC065-232000-
/O.NEW.KBGM.SV.W.0149.110623T1854Z-110623T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
254 PM EDT THU JUN 23 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 400 PM EDT.

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VERONA...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTMORELAND BY 318 PM EDT...
  CLARK MILLS BY 322 PM EDT...
  FLOYD BY 330 PM EDT...
  ORISKANY BY 332 PM EDT...
  NEW YORK MILLS BY 336 PM EDT...
  YORKVILLE BY 340 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4326 7515 4324 7510 4323 7506 4304 7522
      4304 7559 4305 7561 4306 7560 4308 7564
      4310 7564 4313 7568 4320 7570 4330 7517
      4330 7514
TIME...MOT...LOC 1855Z 262DEG 16KT 4313 7555

$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:48 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 23, 1:48 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
148 PM EDT THU JUN 23 2011

.SYNOPSIS...
A LARGE LOW PRESSURE AREA OVER THE GREAT LAKES WILL KEEP A
SOUTHERLY FLOW OF MOIST AN UNSTABLE AIR IN THE AREA THROUGH FRIDAY.
THIS FLOW OF AIR WILL TRIGGER SHOWERS AND THUNDERSTORMS AT TIMES
ACROSS THE AREA THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WV EARLIER IN THE DAY NOW EXITING THE FCST AREA. AREA OF HEAVY
RAIN AND EMBEDED TRW WILL END OVER THE SE ZONES WITHIN THE HOUR.
VIS SAT SHOWS A LRG CLRG AREA HDG INTO THE FCST AREA BHD THE WV.
THIS MAY HELP ISLTD CELLS OVERCOME THE RELATIVELY STABLE AIR SO
SCT POSP STILL NEEDED FOR THE REST OF THE DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THIS EVENING WILL SEE AN INCREASE IN THE CHANCE FOR SHOWERS AND
THUNDERSTORMS. CAPE VALUES GO TO OVER 1000 JOULES AND POSSIBLY
NEAR 1500 JOULES. THE NCAPE STILL IS AROUND .1, SO A TALL SKINNY
CAPE. LAPSE RATES ARE NOT IMPRESSIVE AT ALL. 950-500 ARE ONLY
AROUND 6. SO AGAIN, CONFIDENCE IS LOW FOR SEVERE WEATHER THIS
EVENING. LOOKING AT THE MBE VELOCITY, THEY DO DROP OVER NIGHT
TONIGHT TO BELOW 10KTS. PWATS WILL BE OVER AN INCH AND THREE
QUARTERS AS WELL. SO THINKING STRONG STORMS MAY DEVELOP IN EARLY
EVENING AND THAN TRANSITION OVER TO HEAVY RAINERS IN THE LATE
EVENING. THE SOUNDINGS DO SHOW THE PWATS DROPPING SIGNIFICANTLY
AFTER MIDNIGHT FROM WEST TO EAST.

FOR FRIDAY, JUST ANOTHER ROUND OF SHOWERS AND STORMS WILL DEVELOP
ON THE AFTERNOON. THIS WILL BE AHEAD OF A COLD FRONT ASSOCIATED
WITH THE LOW, WHICH WILL BE CENTERED JUST NORTH EAST OF MICHIGAN
THURSDAY NIGHT. THIS FRONT COULD TRIGGER SOME STRONG THUNDERSTORMS
AS WELL AS SOME SEVERE.

BY SATURDAY, THE FRONT WILL HAVE MOVED THROUGH, BUT THE LOW IS
SLOW MOVING AND THERE WILL BE SOME LINGERING MOISTURE AND WEAK
INSTABILITY. THIS WILL PROBABLY RESULT IN A CHANCE OF SHOWERS ON
SATURDAY. THESE WILL BEGIN TO DIMINISH SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
XTNDD PD FEATURES A FAIRLY STRONG UPR WV AND SFC TROF MVG THRU MON
NGT AND TUE. THIS SYSTEM WILL TRIGGER SHWRS AND TRWS THEN BE FLWD
BY DRY WX AS HIPRES BLDS IN FROM THE CNTRL LAKES. ECMWF AND GFS IN
FAIRLY GOOD AGREEMENT SO POPULATED THE PD WITH HPC GUIDE AND
TWEAKED SOME TEMPS TWRD GFS MOS NUMBERS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
UPDATED AS OF 146 PM THU...EXPECTING SCATTERED THUNDERSTORMS TO
DEVELOP ACROSS THE REGION THROUGH 00Z THIS EVENING. ADDED CB
GROUPS TO COVER THIS POSSIBILITY FOR MVFR CONDITIONS. AFTER 00Z
TONIGHT...A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE
REGION WILL PRODUCE THE CHANCE FOR MVFR CONDITIONS. IN
ADDITION...MVFR DUE TO FOG IS POSSIBLE AT MOST SITES THROUGH 14Z.

AFTER 14Z FRIDAY...FOG SHOULD BURN OFF AND VFR CONDITIONS WILL
PREVAIL ACROSS THE REGION.

OUTLOOK...

FRIDAY THROUGH SATURDAY...PERIODS OF MVFR...IN SCATTERED TO
WIDESPREAD SHOWERS AND THUNDERSTORMS.

SUNDAY AND MONDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...SLI
LONG TERM...DGM
AVIATION...MSE
Hazardous weather outlook, Jun 23, 4:10 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 AM EDT THU JUN 23 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-240815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
410 AM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ABUNDANT MOISTURE AND INSTABILITY IS OVER THE AREA TODAY. THERE
IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS ARE DAMAGING CONVECTIVE WIND GUSTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL CONTINUE TO BE A THREAT INTO FRIDAY...WITH THE
SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 23, 10:56 AM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1056 AM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HEAVY RAIN       1 SE BEACH LAKE         41.59N  75.14W
06/23/2011  M6.30 INCH       WAYNE              PA   PUBLIC

            6.30 INCHES SINCE 7 AM WEDNESDAY...2.00 INCHES SINCE 5
            AM TODAY

&&

MORFORD
Local storm report, Jun 23, 11:49 AM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1149 AM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            MOSCOW                  41.34N  75.53W
06/23/2011                   LACKAWANNA         PA   POST OFFICE

            STREET FLOODING IN MOSCOW. CHURCH STREET FLOODED.

&&

MSE
Local storm report, Jun 23, 11:51 AM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1151 AM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLOOD            LAKE ARIEL              41.45N  75.38W
06/23/2011                   WAYNE              PA   POST OFFICE

            STREETS FLOODED IN THE LAKE ARIEL AREA.

&&

MSE
Local storm report, Jun 23, 11:52 AM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1152 AM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            BEACH LAKE              41.60N  75.15W
06/23/2011                   WAYNE              PA   POST OFFICE

            STREETS FLOODED IN THE BEACH LAKE AREA. BRANNING ROAD
            CLOSED.

&&

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:38 PM EDTSpecial Weather StatementBGMTompkins37 min
Jun 22, 8:48 PM EDTSevere Thunderstorm WarningBGMSeneca, Yates57 min
Jun 22, 9:34 PM EDTSpecial Weather StatementBGMSeneca56 min
Jun 22, 10:27 PM EDTSpecial Weather StatementBGMCortland63 min
Jun 22, 11:28 PM EDTSpecial Weather StatementBGMChenango, Cortland62 min
Jun 23, 4:51 AM EDTSpecial Weather StatementBGMSchuyler, Steuben54 min
Jun 23, 5:34 AM EDTSpecial Weather StatementBGMSchuyler, Tompkins, Yates56 min
Jun 23, 6:25 AM EDTSpecial Weather StatementBGMChenango, Cortland, Madison, Tompkins50 min
Jun 23, 7:06 AM EDTSpecial Weather StatementBGMChenango, Madison, Oneida39 min
Jun 23, 7:35 AM EDTAreal Flood AdvisoryBGMSullivan3 hr
Jun 23, 8:45 AM EDTFlash Flood WarningBGMSullivan3 hr
Jun 23, 11:45 AM EDTFlash Flood WarningBGMSullivan97 min
Jun 23, 3:48 PM EDTAreal Flood AdvisoryBGMMadison, Oneida3 hr
Jun 23, 5:10 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Tioga4 hr
Jun 23, 5:27 PM EDTFlash Flood WarningBGMBroome, Chenango4 hr
Jun 23, 5:53 PM EDTFlash Flood WarningBGMBroome, Chenango4 hr
Jun 23, 7:54 PM EDTSpecial Weather StatementBGMChenango51 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.